Wyoming, 2018

Flooding in Wyoming, May 27 to 29, 2018

May 27 to 29, 2018 · NWS RIW · 3 events in 2 counties and zones

A combination of rain and snow melt brought minor flooding around DuBois. Flooding was restricted to the low lands and caused no damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A combination of rain and snow melt brought minor flooding around DuBois. Flooding was restricted to the low lands and caused no damage. Flooding near Highway 132 also caused the closing of a lane of traffic along the Blue Sky Highway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 27, 1:35 AM MST, 6 hours 25 minutes earlier.

Area forecast discussion, May 27, 1:35 AM MST, 6 hours 25 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
235 AM MDT Sun May 27 2018

.SHORT TERM...(Today through Tuesday night) Issued at 231 AM MDT
Sun May 27 2018

Strong southerly difluent flow and left front quad dynamics over
our CWA, out ahead of the prominent low spinning around the vcnty
of Las Vegas early this morning, has produced training convection,
mainly over our northern CWA since earlier this evening.
Currently, training convection is ongoing across the Interstate
25/90 corridor from south to north in Johnson County, laying the
ground work for increasingly saturated soil for this next round of
convection expected this afternoon and evening. Todays convection
will result from the 500mb low tracking east northeast into Utah
with an asct 700mb circulation out ahead of the main 700mb low
(also over Utah) expected to develop over Southwest Natrona County
before tracking east to the vcnty of Casper later today. This
weak 700mb circulation will likely be a bulls eye for the heaviest
precip to fall from afternoon and evening thunderstorms. In
addition, Johnson County will be under the gun later today where
the lifted indices are progged to be -6 to -7 along with the
highest capes. Since this area is already getting heavy rainfall
from ongoing thunderstorms followed by relatively strong
convection expected later today, decided to issue a flash flood
watch to cover the lower elevations of Johnson/Natrona counties as
well as Casper Mountain, valid from 18z this afternoon to 06Z
Monday. A 35 knot easterly wind will aid in drawing in juicy air
into the area from the east and influence back building along east
slopes today. SPC has the entirety of Natrona County under a
slight risk today.

The flood watch for most of the northern half of the CWA, west of
the flash flood watch remains in effect through Monday morning to
account for the warm temps as well as for rain on snow melt.

The 700mb low is progged to take an odd turn to the northwest
tonight and into Monday as it becomes more well defined over
Southern montana by later Monday. With the low just to our north,
instability and moisture will again influence another round of
convection Monday afternoon and evening, Our eastern zones will be
in a marginal risk so the potential for significant convection is
expected Monday, although, not quite to the degree we are expecting
today. Some convection will take place behind the exiting low
Tuesday under dirty nw flow. After a cool down expected today and
Monday, temps will begin a warming trend again Tuesday.

.LONG TERM...(Wednesday through Sunday) Issued at 231 AM MDT Sun
May 27 2018

The next Pacific trough will move onto the west coast and into
the Intermountain West on Thursday and Thursday night, and then
shear northeast across the area Friday and Saturday. The area will
see a break between systems on Wednesday with dry and warmer
weather prevailing, except for a few late day thunderstorms over
the mountains. Shortwaves from western trough should begin to
eject northeast across western Wyoming on Thursday, bringing
isolated to scattered showers and thunderstorms to the west and
far north, while dry, warm and breezy conditions prevail across
south and central Wyoming. Southwest flow with lee side low near
the Bighorn mountains will bring modest instability across
northern Johnson County and the northern Bighorn basin Thursday
where stronger thunderstorms are likely to develop.

Forecast generally follows ECMWF's slower and more consistent
solution lifting the main upper trough northeast across the area
late Friday into Saturday; the associated Pacific cold front pushing
across the area Friday-Friday evening.  Higher chances of
precipitation will remain across the west and north Friday, with a
few strong thunderstorms still possible east of the Bighorn Range.
Cooler conditions and mainly dry conditions are expected to prevail
through the day Saturday behind the cold front.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued
at 231 AM MDT Sun May 27 2018

West of the Continental Divide...KJAC/KBPI/KPNA/KRKS

Isolated showers will occur through the morning. Scattered showers
and thunderstorms will develop over the west around 18Z and continue
through 06Z Monday. Then isolated showers and storms will occur
after 06Z Monday. Wind gusts to 35 knots and small hail will be
likely with the stronger storms. Mountains will be obscured at
times. Expect VFR conditions at the terminal sites, but MVFR
conditions will occur in thunderstorms.

East of the Continental Divide...KCPR/KCOD/KRIW/KLND/KWRL

Isolated showers will occur through the morning. Scattered showers
and thunderstorms will develop over the area around 18Z and continue
through 06Z Monday. Isolated showers and storms will linger after
06Z Monday. Wind gusts to 35 knots and hail will be likely with
stronger storms. Heavy rain will also be possible. Mountains will be
obscured at times. Expect VFR conditions at the terminal sites, but
MVFR conditions will occur in thunderstorms.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.*&&

.FIRE WEATHER...
Issued AT 231 AM MDT Sun May 27 2018

As a Pacific low pressure trough over the western Great Basin
shifts slowly east, moisture and instability will increase in the
southwest flow bringing a significant increase in showers and
thunderstorms on Sunday. Temperatures will begin to cool today.
The still relatively warm temperatures and breezy conditions will
accelerate snow melt runoff with most rivers and streams expected
to rise to near bankfull with some flooding. Please check on local
flood products in your area. Today and Monday significant
rainfall of 1 to 2 inches will be possible adding to flooding
concerns. Showers and isolated thunderstorms will decrease in
overall coverage on Tuesday with warming temperatures. Mixing
heights in the afternoons should be high enough for good smoke
dispersal except in areas with heavier precipitation.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 6 AM MDT this morning through Monday afternoon
for WYZ002>004-006-008-009-012-015>017.

Flash Flood Watch from noon MDT today through this evening for
WYZ010-011-020-022.

&&

SHORT TERM...Lipson
LONG TERM...Meunier
AVIATION...Ross
FIRE WEATHER...Lipson
Hazardous weather outlook, May 27, 1:42 AM MST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
242 AM MDT Sun May 27 2018

WYZ001>020-022>030-281100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
242 AM MDT Sun May 27 2018

...Flash Flood Watch in effect from noon through this evening for
Natrona and Johnson Counties...

...Flood Watch from this morning through Monday afternoon...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms developing over most
of the area. Locally heavy rainfall is possible and will elevate
the flood threat along rivers and creeks already running high from
snowmelt. Isolated strong to severe thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...Memorial Day through Saturday

Memorial Day...Scattered showers and thunderstorms developing
over most of the area. Locally heavy rain may elevate the flood
threat along rivers and creeks already running high from snowmelt.

Tuesday...Isolated to scattered showers and thunderstorms across
the area.

Thursday and Friday...Isolated to scattered showers and
thunderstorms mainly in the north and west.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, wind gusts past 45 mph and any
flooding. Thank you.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Fremont

When
May 27, 8:00 AM MST to May 29, 8:00 AM MST
Where
Fremont County, 1.96 mi ESE of Dubois Muni Arpt to 2.05 mi ESE of Dubois Muni Arpt
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.542, -109.662

Minor flooding occurred along the Wind River near Dubois. No damage occurred.

Flood, Johnson

When
May 28, 7:58 AM MST to May 29, 12:46 AM MST
Where
Johnson County, 2.11 mi NNW of Buffalo Arpt to 2.33 mi NNW of Buffalo Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.400, -106.730

Heavy rain caused flooding along Piney and Rock Creeks to the north of Buffalo. Old Highway 87 was closed for a time as water was running over it.

Flood, Fremont

When
May 28, 4:00 PM MST to May 29, 4:00 PM MST
Where
Fremont County, 2.85 mi WSW of Kinnear to 2.01 mi WSW of Kinnear
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
43.133, -108.721

Fremont County emergency management reported flooding near the Wind River and Highway 132. The south lane of traffic was covered with water for a day.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749616, 749620, 749618.